Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Mar 20, 2003, 3:46 PM EST for Madison County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 3:46 PM EST (20:46 UTC)
- Expired
- Mar 20, 2003, 4:30 PM EST
- In force
- 44 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Madison County, OH
The radar
The Cincinnati radar (KILN), 67 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 202046 SVRILN OHC097-202130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 346 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN OHIO... * UNTIL 430 PM EST... * AT 346 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF LONDON...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHOCTAW LAKE... LONDON... LAFAYETTE... LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3989 8352 3977 8335 4006 8327 4008 8349
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:45 PM EST, 1 minute earlier.
Area forecast discussion, Mar 20, 3:45 PM EST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 345 PM EST THU MAR 20 2003 SO FAR HAVE SEEN JUST ISOLATED THUNDERSTORMS IN THE FORECAST AREA. BUT CLUSTER OF STORMS WILL SOON BE MOVING IN FROM THE SOUTH WHILE BULK OF ACTIVITY HAS BEEN TO THE WEST OF THE AREA. PLENTY OF INSTABILITY AROUND WITH FAVORABLE WET BULB HEIGHTS SUGGEST SCATTERED THUNDERSTORMS WITH HAIL INTO THE EVENING. APPEARS THAT WEAKENING MCS WILL MOVE NORTHEAST UP THE OHIO VALLEY LATER TONIGHT AHEAD OF MAIN SHORT WAVE. EXPECT THIS TO BRING AT LEAST SOME RAINFALL TO THE ENTIRE AREA. THIS PRECIPITATION COULD LINGER INTO FRIDAY MORNING ACROSS THE NORTHERN ZONES. THEN COLD FRONT WILL SWING THROUGH DURING THE DAY. MIGHT BE SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY TO DEVELOP SOME SHOWERS ALONG THE BOUNDARY. HAVE GONE ALONG WITH WARMER HIGHS SUGGESTED BY ETA 2 METER TEMPERATURES. MODELS DIVERGE A BIT IN TIMING OF THE NEXT CLOSED LOW MOVING ACROSS THE GREAT LAKES ON SATURDAY. BUT NO MATTER AS THE MAIN EFFECTS OF THIS SYSTEM SHOULD STAY NORTH OF THE AREA. NEXT CHANCE OF PRECIPITATION STILL APPEARS TO BE FOR TUESDAY AND WEDNESDAY. .ILN...NONE.
Hazardous weather outlook, Mar 20, 3:48 AM EST, 11 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-201045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 348 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE FOUND OVER THE ENTIRE REGION TODAY. THE ATMOSPHERE SHOULD BE ABLE TO SUPPORT SMALL HAIL IN MOST OF THESE STORMS...AND A FEW OF THEM COULD PRODUCE LARGE HAIL AND POSSIBLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS REMAIN POSSIBLE TONIGHT INTO EARLY FRIDAY. THESE STORMS MAY PRODUCE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FRANKS
In the hours before
Special weather statement, Mar 20, 11:50 AM EST, 3 hours 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-202100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1150 AM EST THU MAR 20 2003 A LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS THE MID MISSISSIPPI VALLEY THROUGH TONIGHT. AS IT DOES...SOUTHERLY WINDS OUT AHEAD OF THE LOW WILL PULL WARM AND MOIST AIR INTO THE OHIO VALLEY. THIS WILL ALLOW THE AIRMASS ACROSS THE REGION TO BECOME UNSTABLE WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THROUGH THE AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.
Local storm report, Mar 20, 3:26 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
326 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM MIDLAND OH .88 INCH HAIL
03/20/03 CLINTON HAIL COVERING GROUNDThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:48 PM EST | Severe Thunderstorm Warning | ILN | Brown, Clinton | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.